Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 128, NWS Des Moines, IA

June 25, 2003Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2003, 3:21 PM CDT for Wapello County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 3:21 PM CDT (20:21 UTC)
Expired
Jun 25, 2003, 4:15 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252021
SVRDMX
IAC179-252115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 415 PM CDT

* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF CHILLICOTHE...OR ABOUT 9 MILES
  WEST OF OTTUMWA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR OTTUMWA AROUND 330 PM AND
  NEAR AGENCY AROUND 340 PM.

OTHER WARNING LOCATIONS INCLUDE AGENCY...KIRKVILLE AND OTTUMWA
INDUSTRIAL AIRPORT.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LIGHTNING KILLS. STAY INDOORS DURING A THUNDERSTORM AND AVOID USE OF
ELECTRICAL APPLIANCES...PLUMBING FIXTURES...AND CORDED TELEPHONES. IF
OUTDOORS...AT THE FIRST SOUND OF THUNDER...GO INTO A BUILDING OR HARD
TOPPED AUTOMOBILE. AVOID TREES...OPEN AREAS...WATER...FENCES...OR
OTHER METALLIC OBJECTS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY
EVENING FOR SOUTHEASTERN IOWA.

LAT...LON 4116 9263 4091 9263 4091 9221 4115 9221

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:05 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 25, 3:05 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED JUN 25 2003

NO TIME FOR DSCSN WITH BETA BOW APCHG DSM ATTM.  WL MOV PCPN OUT OF
CWA TNGT BY 06Z, NXT PCP PDS SAT/SAT NGT, THEN TUE AFTN/EVE.  DID
NOT DEVIATE MUCH FM MOS TMPS WITH ADJ ALA ICS.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 25, 11:50 AM CDT, 3 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL IOWA THIS
AFTERNOON AND EVENING.  THE AIRMASS OVER CENTRAL IOWA TODAY IS VERY
UNSTABLE SO AS THE FRONT MOVES IN FROM THE WEST.  TWO LINES OF
THUNDERSTORMS WILL AFFECT THE AREAS THIS AFTERNOON.  THUNDERSTORMS
FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL PUSH EAST OF THE AREA BY
MID AFTERNOON.  A SECOND LINE OF THUNDERSTORMS ALONG THE COLD FRONT
WILL PUSH ACROSS IOWA THIS AFTERNOON.  THE STORMS WILL BE OUT OF THE
AREA BY EARLY TO MID EVENING.  THE MAIN THREAT WILL BE DAMAGING WIND
WITH LARGE HAIL A SECONDARY THREAT.  HEAVY RAIN IS ALSO LIKELY WITH
THE THREAT OF LOCAL FLOODING.  THE FLOODING THREAT WILL BE GREATEST
IN CITY AREA DUE TO THE LACK OF RECENT RAINFALL.  ISOLATED TORNADOES
ARE POSSIBLE...GENERALLY EAST OF INTERSTATE 35 THIS AFTERNOON INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK STORM SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA ON
SATURDAY.  THE STORM SYSTEM WILL RUN INTO WARMER AND MORE UNSTABLE
AIR OVER CENTRAL IOWA DURING THE AFTERNOON HOURS AND THERE WILL BE A
CHANCE FOR THUNDERSTORMS TO DEVELOP.  IT IS TOO SOON TO EVALUATE THE
SEVERE POTENTIAL WITH THE CHANCE OF STORMS ON SATURDAY BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE OVER CENTRAL IOWA THIS AFTERNOON AND
EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUN 03

In the hours before

Local storm report, Jun 25, 11:40 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    2 S HUDSON                IA   65 MPH TSTORM WIND
06/25/03   BLACK HAWK

BF
Local storm report, Jun 25, 1:29 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0129 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    TAMA                      IA   60 MPH TSTORM WIND
06/25/03   TAMA                           TREES AND POWERLINES DOWN.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:15 AM CDTSevere Thunderstorm WarningDMXMadison, Warren45 min
Jun 25, 10:43 AM CDTSevere Thunderstorm WarningDMXGrundy47 min
Jun 25, 11:06 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler54 min
Jun 25, 11:33 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Jun 25, 11:43 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama47 min
Jun 25, 12:22 PM CDTSevere Thunderstorm WarningDMXBlack Hawk38 min
Jun 25, 1:05 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion55 min
Jun 25, 3:03 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jun 25, 3:11 PM CDTSevere Thunderstorm WarningDMXWarren34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.